Kansas, 2009Winter Storm and Winter Weather in Kansas, January 26 to 27, 2009
January 26 to 27, 2009 · NWS ICT · 10 events in 10 counties and zones
A storm system approaching from the west in concert with relatively warm and moist air overrunning a cold arctic airmass entrenched over the area resulted in periodic bouts of freezing drizzle, freezing rain, sleet and light snow across portions of south-central and southeast Kansas from around noon on the 26th to the late evening hours on the 27th. Southeast Kansas was hardest hit, where up to…
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 6
- Property damage
- $2.1 million
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A storm system approaching from the west in concert with relatively warm and moist air overrunning a cold arctic airmass entrenched over the area resulted in periodic bouts of freezing drizzle, freezing rain, sleet and light snow across portions of south-central and southeast Kansas from around noon on the 26th to the late evening hours on the 27th. Southeast Kansas was hardest hit, where up to one-half inch of ice and sleet accumulated. Areas further west received mainly a light glaze of ice. Additionally, portions of south-central and southeast Kansas received anywhere from a dusting to two inches of snow accumulation. Needless to say, very slick road conditions were common, which aided in numerous automobile accidents.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jan 26, 11:29 AM CST, 31 minutes earlier.
Area forecast discussion, Jan 26, 11:29 AM CST, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1129 AM CST MON JAN 26 2009
.UPDATE...
UPDATED TO MAKE MINOR TWEAKS TO POPS OVER CENTRAL KS.
LOWER LEVELS CONTINUE TO GRADUALLY SATURATE ACROSS THE AREA WITH
850MB PROFILERS SHOWING GOOD CONVERGENCE ACROSS CENTRAL AND SOUTH
CENTRAL KS. MOISTURE TRANSPORT HAS REALLY STARTED TO INCREASE ALONG
THE 295K SURFACE OVER EASTERN OK/WESTERN AR. IN THESE LOCATIONS SOME
WEAK CONVECTIVE ELEMENTS ARE NOW SHOWING UP ON REGIONAL RADARS. AT
THIS TIME THE RELATIVELY HIGHER ELEVATIONS NORTH AND WEST OF ICT
HAVE BEEN EXPERIENCING LOWER VISIBILITIES AND SNOW WITH THESE
CONDITIONS EXPECTED TO GRADUALLY SHIFT EAST THIS AFTERNOON.
CURRENT THINKING HASNT CHANGED FROM THE MID NIGHT SHIFT...WITH
PRECIP INCREASING AS CEILINGS GRADUALLY LOWER. CONFIDENCE IS FAIRLY
HIGH THAT WERE NOT LOOKING AT ANY TYPE OF SIGNIFICANT ICE OR SNOW
ACCUMULATIONS THROUGH THE DAYTIME HOURS. HEADLINES CONTINUE TO LOOK
GOOD WITH SE KS HAVING THE HIGHEST POTENTIAL FOR ACCUMULATIONS DUE
TO BEING SITUATED CLOSER TO THE BETTER MOISTURE TRANSPORT.
LAWSON
&&
.AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
MAIN AVIATION CONCERN WILL BE LOWER CIGS AND A WINTRY MIX OF PRECIP.
CIGS CONTINUE TO GRADUALLY LOWER ACROSS THE ENTIRE FORECAST AREA AS
MOISTURE INCREASES IN THE LOWER FEW THOUSAND FEET. MOISTURE
ADVECTION HAS REALLY INCREASED OVER THE LAST FEW HOURS ACROSS
EASTERN OK/WESTERN AR. LIGHT SNOW WITH DECREASED VISIBILITIES HAVE
BEEN OCCURRING IN THE RELATIVELY HIGHER ELEVATIONS OVER CENTRAL KS
WITH THIS ACTIVITY EXPECTED TO SLOWLY WORK EAST INTO THE EVENING
HOURS. SNOW STILL LOOKS LIKE THE PRIMARY PRECIP MODE FOR CENTRAL KS
WITH SOME SLEET MIXING-IN OVER SOUTH CENTRAL AND SE KS. WHILE THERE
MAYBE A BRIEF PERIOD OF SOME FREEZING RAIN OVER SE KS...FEEL THE
BULK OF THE PRECIP WILL REMAIN FROZEN. WHILE CIGS AREAWIDE WILL
REMAIN ABOVE IFR THROUGH THE DAYTIME HOURS...FEEL CONFIDENT THAT
AFTER DARK IFR CIGS WILL BECOME MORE WIDESPREAD.
LAWSON
&&
.PREV DISCUSSION... /ISSUED 533 AM CST MON JAN 26 2009/
AVIATION...12Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
FREEZING DRIZZLE AND LIGHT SNOW WILL DEVELOP ACROSS MUCH OF THE
AREA BY LATE MORNING...WITH PREVAILING MVFR CIGS AND VSBYS LATER
TODAY. LIGHT SNOW WILL AFFECT MUCH OF CENTRAL KANSAS INTO
TONIGHT...WITH A PERIOD OF IFR/LIFR CONDITIONS IN MODERATE SNOW
POSSIBLE. PERIODS OF SLEET AND SNOW WILL AFFECT PARTS OF SOUTH
CENTRAL AND SOUTHEAST KANSAS THIS AFTERNOON AND TONIGHT...WITH
BRIEF IFR CONDITIONS EXPECTED.
KED
PREV DISCUSSION... /ISSUED 339 AM CST MON JAN 26 2009/
DISCUSSION...
FORECAST HIGHLIGHT: WINTRY MIX...PRIMARILY SNOW ACROSS CENTRAL & SC
KS WITH SNOW/SLEET MIXTURE FOR SE KS TO POSE SIGNIFICANT TRAVEL
PROBLEMS ACROSS KICT COUNTRY FROM THIS AFTERNOON THRU TUE AFTERNOON.
TODAY-TUE:
THESE CONTINUE TO BE MOST CHALLENGING PERIODS OF
FORECAST...PRIMARILY FROM THE PRECIPITATION TYPE & DURATION
STANDPOINTS. POSITIVELY-TILTED MID-UPR TROF SITUATED OVER WRN U.S.
WILL GRADUALLY SHIFT E ACROSS THE CENTRAL ROCKIES TONIGHT & TUE.
SUCH A MID-UPR PATTERN WILL INDUCE LWR TO MID-LEVEL MOISTURE TO
CONTINUE TO INCREASE FROM THE SRN TO CENTRAL PLAINS TODAY & TONIGHT.
VERY COLD AIR REMAINS TRAPPED IN A DEEPENING LAYER OVER MOST OF KS
THRU 750MB. MODEL SOUNDINGS HAVE CONTINUED TO DEPICT COLDER AIR
INFILTRATING THE AREA THUS TRANSLATING INTO WHAT WILL BE PRIMARILY A
SNOW EVENT FOR MOST AREAS...INCLUDING SC & SE KS. WITH THE MID-UPR
TROF EJECTING SEVERAL IMPULSES E/NE ACROSS OK & SRN KS...POTENTIAL
FOR SLEET STILL EXISTS...ESPECIALLY OVER SE KS WHERE IN CLOSER
PROXIMITY TO TRACK OF THESE IMPULSES. WITH INCREASED POTENTIAL FOR
ACCUMULATING ICE & SNOW OVER SE KS...HAVE OPTED TO ISSUE WINTER
STORM WARNING FOR MOST OF SE KS THAT NOW INCLUDES ELK...WILSON AND
ALLEN COUNTIES. SNOW ACCUMULATIONS OF 3-4 INCHES ARE LIKELY OVER
THESE AREAS...BUT WITH SLEET MIXED INTO THE EQUATION FELT THAT
WINTER STORM WARNING ISSUANCE WAS MOST PRUDENT COURSE OF ACTION. THE
WARNING WILL BE IN EFFECT FROM 12 NOON TODAY UNTIL 6 PM TUE. A
WINTER WEATHER ADVISORY HAS BEEN ISSUED FOR THE REMAINDER OF SC &
CENTRAL KS WHERE SNOW ACCUMULATIONS OF 2-3 INCHES ARE LIKELY BY TUE
AFTERNOON. AS THE AFORE-MENTIONED MID-UPR TROF CONTINUES ITS EWD
TREK ACROSS THE NATIONS HEARTLAND THE SNOW SHOULD END OVER WRN
CORRIDOR BY MIDDAY TUE. THEREFORE THE WINTER WEATHER ADVISORY WILL
BE IN EFFECT FOR AREAS GENERALLY ALONG & W OF I-135 FROM 12 NOON
TODAY UNTIL 12 NOON TUE. FOR AREAS TO THE E OF I-135 THE WINTER
WEATHER ADVISORY IS IN EFFECT FROM 12 NOON TODAY UNTIL 6 PM TUE
EVENING. THIS WINTER WEATHER ADVISORY INCLUDES GREENWOOD & WOODSON
COUNTIES. THE REMAINDER OF THE INHERITED FORECAST HAS BEEN KEPT
INTACT.
WED-FRI:
DRY WEATHER WITH A GRADUAL WARMING SLATED FOR ALL AREAS (ESPECIALLY
CENTRAL & SC KS) AS DEEPENING W-NW FLOW REGIME SPREADS ACROSS KS IN
WAKE OF DEPARTING MID TO UPR TROF. ALL FACETS OF INHERITED FORECAST
APPEAR ON TRACK.
AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
WARM ADVECTION ABOVE THE SHALLOW COLD DOME ALREADY TAKING PLACE
WHICH WILL ALLOW MVFR CIGS TO GRADUALLY MOVE INTO THE AREA OVERNIGHT
AFTER 10Z/MON. CIGS WILL LIKELY CONTINUE TO DROP AS MONDAY MORNING
CONTINUES AND GO LOW MVFR TO POSSIBLY HIGH IFR BY AROUND
15-18Z/MONDAY...AS LOW-LEVEL WARM/MOIST ADVECTION INCREASES OVER THE
TOP OF THE COLD DOME.
ADDITIONALLY...LIGHT FREEZING DRIZZLE OR POSSIBLY MIXED WITH LIGHT
SNOW SHOULD BEGIN SOMETIME MONDAY MORNING. HOWEVER...ONSET OF PRECIP
LOOKS TO BE DELAYED SOME AS BOUNDARY LAYER DRY AIR WILL BE HARD TO
OVERCOME. SO WILL DELAY ONSET OF FREEZING DRIZZLE UNTIL AROUND
14-15Z/MON. LIGHT ICE ACCUMULATIONS ARE CERTAINLY POSSIBLE FOR
MAINLY KCNU...KICT AND KHUT TAFS BY 18Z/MON. WILL SEE A GRADUAL
CHANGEOVER TO LIGHT SNOW FOR THESE LOCATIONS BY AROUND 00Z/TUE...AS
COLDER AIR ALOFT LEADS TO DEEPER SATURATION AND MORE SNOW THEN
DRIZZLE.
ACROSS CENTRAL KS...WINTER PRECIP WILL DEVELOP IN THE FORM OF LIGHT
SNOW...AFTER 18Z/MON AS LAYERS ABOVE THE COLD DOME STAY COLD ENOUGH
FOR ALL SNOW. COULD SEE A SUSTAINED AREA OF LIGHT SNOW ACROSS THIS
AREA FOR KRSL AND KSLN FOR MOST OF THE AFTERNOON INTO THE EVENING
HOURS.
KETCHAM
&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT 21 15 24 12 / 60 80 40 10
HUTCHINSON 19 13 23 11 / 60 70 30 10
NEWTON 20 14 23 11 / 60 80 30 10
ELDORADO 21 15 23 12 / 60 80 40 10
WINFIELD-KWLD 23 17 25 13 / 70 90 40 10
RUSSELL 17 10 22 9 / 60 80 20 0
GREAT BEND 17 11 22 10 / 60 70 20 0
SALINA 18 11 22 9 / 60 80 30 0
MCPHERSON 19 12 23 10 / 50 70 30 10
COFFEYVILLE 26 19 26 14 / 90 100 70 10
CHANUTE 24 17 24 13 / 80 100 70 10
IOLA 23 16 24 12 / 80 90 70 10
PARSONS-KPPF 25 18 25 13 / 80 100 70 10
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING UNTIL 6 PM CST TUESDAY FOR KSZ072-094>096-
098>100.
WINTER WEATHER ADVISORY UNTIL 6 PM CST TUESDAY FOR KSZ052-053-
068>071-083-092-093.
WINTER WEATHER ADVISORY UNTIL 12 PM CST TUESDAY FOR KSZ032-033-
047>051-067-082-091.
&&
Hazardous weather outlook, Jan 26, 4:20 AM CST, 7 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
420 AM CST MON JAN 26 2009
KSZ032-033-047>053-067>072-082-083-091>096-098>100-271030-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
420 AM CST MON JAN 26 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL AND SOUTHEAST KANSAS.
.DAY ONE...TODAY AND TONIGHT
A PROLONGED PERIOD OF ADVERSE WINTER WEATHER IS FORECAST FOR ALL OF
CENTRAL...SOUTH-CENTRAL...AND SOUTHEAST KANSAS...ESPECIALLY FROM
THIS AFTERNOON THROUGH TUESDAY AFTERNOON. A WINTER STORM WARNING IS
IN EFFECT FOR MOST OF SOUTHEAST KANSAS TODAY AND TONIGHT WITH
WINTER WEATHER ADVISORIES IN EFFECT FOR CENTRAL AND SOUTH-CENTRAL
KANSAS FOR THESE SAME PERIODS. PLEASE REFER TO THESE PRODUCTS FOR
FURTHER DETAILS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE IS A SLIGHT CHANCE OF LIGHT RAIN OR LIGHT SNOW ON THURSDAY
WITH NO ACCUMULATIONS RESULTING.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
HOWEVER...ANY REPORTS OF ICE AND SNOW ACCUMULATION WOULD BE
GREATLY APPRECIATED.
&&
FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT
(LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
ES
Winter Storm, Allen
- When
- January 26, 12:00 PM CST to January 27, 8:25 PM CST
- Where
- Allen forecast zone
- Property damage
- $75,000
- Reported by
- Law Enforcement
- Coordinates
- 37.886, -95.301 (the zone’s center; the record gives no point)
Sleet accumulated to about one-half inch across the county, with a light glaze of ice underneath the sleet due to periodic freezing drizzle and freezing rain. Even though no reports of automobile accidents were received, it is probable that at least some occurred across the county due to the widespread slick road conditions.
Winter Storm, Neosho
- When
- January 26, 12:00 PM CST to January 27, 8:25 PM CST
- Where
- Neosho forecast zone
- Property damage
- $250,000
- Reported by
- Law Enforcement
- Coordinates
- 37.559, -95.307 (the zone’s center; the record gives no point)
Ice accumulated to about one-quarter inch across mainly southern portions of the county, due to periodic freezing drizzle and freezing rain. Light snow accumulated to about one-half inch. Numerous automobile accidents occurred countywide, but no reports of injuries were received.
Winter Storm, Labette
- When
- January 26, 12:00 PM CST to January 27, 8:25 PM CST
- Where
- Labette forecast zone
- Property damage
- $500,000
- Reported by
- Law Enforcement
- Coordinates
- 37.191, -95.298 (the zone’s center; the record gives no point)
One-quarter to one-half inch of ice accumulated across the county due to periodic freezing drizzle, freezing rain and sleet. Additionally, one to two inches of snow accumulated on top of the ice, making for extremely slick road conditions. Numerous automobile accidents occurred countywide, but no reports of injuries were received.
Winter Storm, Montgomery
- When
- January 26, 12:00 PM CST to January 27, 8:25 PM CST
- Where
- Montgomery forecast zone
- Injuries
- 0 direct, 1 indirect
- Property damage
- $500,000
- Reported by
- Law Enforcement
- Coordinates
- 37.193, -95.743 (the zone’s center; the record gives no point)
One-quarter inch of ice and sleet accumulated across the county due to periodic freezing drizzle, freezing rain and sleet. Additionally, light snow accumulations on top of the ice made for extremely slick road conditions. Numerous automobile accidents occurred countywide, one of which produced an injury. On the evening of the 26th, A Caney man was injured when he lost control of his vehicle on the icy road while driving southbound on Highway 169, north of County Road 3420 near Liberty. The vehicle went into the ditch and overturned. Information courtesy of the Independence Daily Reporter.
Winter Storm, Wilson
- When
- January 26, 12:00 PM CST to January 27, 8:25 PM CST
- Where
- Wilson forecast zone
- Property damage
- $200,000
- Reported by
- Law Enforcement
- Coordinates
- 37.559, -95.743 (the zone’s center; the record gives no point)
One-quarter inch of ice and sleet accumulated across the county due to periodic freezing drizzle, freezing rain and sleet. Additionally, light snow accumulations on top of the ice made for extremely slick road conditions. Numerous automobile accidents occurred countywide, but no injuries were reported.
Winter Storm, Elk
- When
- January 26, 12:00 PM CST to January 27, 8:25 PM CST
- Where
- Elk forecast zone
- Property damage
- $150,000
- Reported by
- Law Enforcement
- Coordinates
- 37.454, -96.244 (the zone’s center; the record gives no point)
One-tenth to one-quarter inch of ice and sleet accumulated across mainly southeast portions of the county due to periodic freezing drizzle, freezing rain and sleet. Additionally, light snow accumulations on top of the ice made for extremely slick road conditions. Numerous automobile accidents occurred countywide, but no injuries were reported.
Winter Storm, Chautauqua
- When
- January 26, 12:00 PM CST to January 27, 8:25 PM CST
- Where
- Chautauqua forecast zone
- Property damage
- $250,000
- Reported by
- Law Enforcement
- Coordinates
- 37.150, -96.245 (the zone’s center; the record gives no point)
One-quarter inch of ice and sleet accumulated across the county due to periodic freezing drizzle, freezing rain and sleet. Additionally, a trace to one inch of light snow accumulated on top of the ice, making for extremely slick road conditions. Numerous automobile accidents occurred countywide, but no injuries were reported.
Winter Weather, Cowley
- When
- January 26, 12:00 PM CST to January 27, 12:00 PM CST
- Where
- Cowley forecast zone
- Deaths
- 0 direct, 1 indirect
- Injuries
- 0 direct, 2 indirect
- Property damage
- $75,000
- Reported by
- Newspaper
- Coordinates
- 37.238, -96.837 (the zone’s center; the record gives no point)
Around one-tenth of an inch of ice and sleet accumulation, and a dusting of light snow, led to very slick road conditions and numerous automobile accidents across the county. Tragically, a 93-year-old Burden man was injured badly on the 26th when he lost control of his vehicle on 112th Road, just west of 211th Road, sliding into the ditch. A short time later he died in the hospital. Information courtesy of the Winfield Daily Courier. A few Other injury accidents occurred across the county, but details are unknown.
Winter Weather, Harper
- When
- January 26, 12:00 PM CST to January 27, 12:00 PM CST
- Where
- Harper forecast zone
- Injuries
- 0 direct, 2 indirect
- Property damage
- $30,000
- Reported by
- Newspaper
- Coordinates
- 37.192, -98.075 (the zone’s center; the record gives no point)
A light glaze of ice due to freezing drizzle, sleet and light snow resulted in an injury accident on Highway 160 just west of Bluff Road. A 54-year-old Wichita man was traveling eastbound on Highway 160 when he lost control of his vehicle, entering the ditch, hitting a tree and finally overturning the vehicle. The passenger, a 46-year-old Wichita man, was also injured. Information courtesy of the Hutchinson News. Numerous other accidents likely occurred across the county due to the widespread slick conditions, but specific details are unknown.
Winter Weather, Reno
- When
- January 26, 12:00 PM CST to January 27, 12:00 PM CST
- Where
- Reno forecast zone
- Injuries
- 0 direct, 1 indirect
- Property damage
- $75,000
- Reported by
- Newspaper
- Coordinates
- 37.953, -98.086 (the zone’s center; the record gives no point)
A light glaze of ice due to freezing drizzle, sleet and light snow resulted in numerous automobile accidents across the county. One accident included one injury, but further details are unknown. Information courtesy of the Hutchinson News.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Ice Storm in Kentucky, January 26 to 28, 200911 deaths · 1 injured · $307 million · 22 events
- Winter Storm and Winter Weather in Oklahoma, January 26 to 27, 20091 death · 208 injured · 30 events
- Ice Storm in Arkansas, January 26 to 28, 20095 deaths · $10 million · 9 events
- Winter Storm in Missouri, January 26 to 28, 20093 deaths · $120 million · 11 events
- Ice Storm and Winter Weather in Tennessee, January 26 to 28, 20092 deaths · 3 injured · 12 events
- Ice Storm and Winter Weather in Arkansas, January 26 to 28, 2009$675 million · 40 events
- Ice Storm in Arkansas, January 26 to 28, 20091 injured · $108 million · 7 events
- Winter Storm in Illinois, January 26 to 28, 2009$51 million · 19 events
- Winter Weather in Texas, January 26 to 27, 20091 death · 4 injured · 5 events
- Ice Storm in Missouri, January 26 to 28, 2009$50 million · 2 events
- Heavy Snow and Winter Weather in Illinois, January 26 to 28, 20091 death · 1 injured · 11 events
- Winter Storm in Indiana, January 26 to 28, 2009$32 million · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 150646, 150647, 150648, 150649, 150650, 150651, 150652, 150653, 150654, 150655.